Texas, 2016

Flash Flood and Hail in Texas, March 18, 2016

March 18, 2016 · NWS HGX · 3 events in 1 county or zone

A lone thunderstorm formed when a gravity wave interacted with the sea breeze and a slowing cold frontal boundary as it neared the city of Houston. This storm produced large hail and high rainfall rates that lead to flash flooding within the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A lone thunderstorm formed when a gravity wave interacted with the sea breeze and a slowing cold frontal boundary as it neared the city of Houston. This storm produced large hail and high rainfall rates that lead to flash flooding within the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 18, 2:38 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Mar 18, 2:38 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
338 PM CDT FRI MAR 18 2016

.DISCUSSION...
FEATURES OF NOTE AT 3 PM WERE A GRAVITY WAVE MOVING SOUTHWARD INTO
THE NORTHERN COUNTIES OF THE FORECAST AREA...A STATIONARY FRONT
NEAR AND EAST OF HOUSTON COUNTY...AND A COLD FRONT NEAR A LINE
FROM TERRELL TO NEAR WACO. THE AIRMASS OVER SE TX HAS BEEN FAIRLY
CAPPED ALL DAY...HOWEVER DO EXPECT AT LEAST ISOLATED SHOWERS TO
BEGIN DEVELOPING AS THE CLOUDS SCATTER OUT AND THE CONVECTIVE
TEMPERATURES ARE REACHED. SOME HAVE ALREADY STARTED OVER TRINITY
AND POLK COUNTIES NEAR WHERE THE GRAVITY WAVE WAS INTERACTING WITH
THE WEAK STATIONARY FRONT.

THE MODELS DIFFERED A BIT ON CHANCES FOR RAIN THIS AFTERNOON AND
EVENING. THE HRRR AND TEXAS TECH WRF HAVE DONE WELL SO FAR AND
BOTH HAVE LESS COVERAGE THAN WAS EARLIER FORECAST. THE NAM12...
ARW...NMM...AND TO AN EXTENT THE RAP13...ALSO AGREE WITH LESS
COVERAGE. THE UPPER FLOW WILL CONTINUE TO BE CONFLUENT THROUGH
TONIGHT AND SATURDAY MORNING...ALTHOUGH THERE WILL WEAK SHORTWAVE
TROUGHS MOVING OVERHEAD FROM THE SHEARING OUT SYSTEM IN MEXICO. DO
EXPECT SCATTERED COVERAGE TO OCCUR AT LEAST AHEAD OF THE COLD
FRONT AS IT MOVES THROUGH THE AREA LATER THIS EVENING. BECAUSE
OF THIS...DECIDED TO GO WITH NO MORE THAN 50 PERCENT POPS FOR THE
EVENING. BETTER COVERAGE ALONG AND OFF THE COAST SHOULD OCCUR AS
THE COLD FRONT MOVES THROUGH THAT AREA AROUND AND AFTER MIDNIGHT.

AFTER THE FRONTAL PASSAGE...BREEZY CONDITIONS WILL AFFECT SE
TEXAS ON SATURDAY AND A WIND ADVISORY MAY BE NEEDED AT LEAST ALONG
THE COAST. THE NEXT CHANCE FOR RAIN WILL BE FROM AROUND WEDNESDAY
NIGHT THROUGH FRIDAY AS AN UPPER TROUGH MOVES THROUGH THE PLAINS
AND A COLD FRONT PUSHES SOUTH THROUGH THE STATE.

40

&&

.MARINE...
THERE IS A NARROW WINDOW FOR SOME POSSIBLE PATCHY SEA FOG
DEVELOPMENT THIS EVENING UNTIL ABOUT 1 AM...OR ONCE THE
NORTHERLY WINDS IN ADVANCE OF THE INCOMING COLD FRONT ARRIVE
TONIGHT. SCATTERED SHOWERS AND ISOLATED STORMS ARE POSSIBLE ALONG
AND AHEAD OF THE BOUNDARY FOLLOWED BY INCREASING OFFSHORE WINDS
AND BUILDING SEAS IN ITS WAKE. A SMALL CRAFT ADVISORY WILL BE
POSTED FOR LATE TONIGHT AND SATURDAY. GUSTS TO 30KT ARE A
POSSIBILITY SAT MORNING INTO EARLY AFTERNOON. WINDS SHOULD
DIMINISH LATE SUNDAY AND SWING BACK ONSHORE ON MONDAY AS HIGH PRES
MOVES OFF TO THE EAST. ONSHORE FLOW INCREASES AND SEAS THEN BUILD
INTO MIDWEEK AS THE PRESSURE GRADIENT TIGHTENS. 47

&&

.FIRE WEATHER...
DRY AND SOMEWHAT BREEZY CONDITIONS ARE EXPECTED SUNDAY UNDER
MSUNNY SKIES. RH'S SHOULD BOTTOM OUT IN THE 27-32% RANGE WITH
NORTHERLY WINDS 10-20 MPH. RED FLAG CONDITIONS ARE NOT CURRENTLY
FORECAST TO BE MET, BUT MAY BE WORTH KEEPING AN EYE ON. 47

&&

.PREV DISCUSSION... /ISSUED 1223 PM CDT FRI MAR 18 2016/

AVIATION...
CIGS ARE LIFTING INTO HIGHER END MVFR AND VFR TERRITORY...AND
EXPECT THAT TREND TO CONTINUE THIS AFTN. MAY SEE SOME SCT
SHRA/TSRA DEVELOP LATER IN THE AFTN AS A FRONTAL BOUNDARY
APPROACHES FROM THE NORTH. EXPECT THIS BOUNDARY TO MOVE INTO CLL
AND NORTHERN PARTS OF THE SE TX EARLY IN THE EVENING AND OFF THE
COAST AROUND OR SHORTLY AFTER MIDNIGHT.

THERE'S A WIDE VARIETY OF MODEL GUIDANCE REGARDING POTENTIAL FOR
PRECIP ALONG THE FRONT WITH THE GFS/ECMWF SHOWING MORE COVERAGE
THAN SOME OF THE HIRES SOLNS - SOME OF WHICH SHOW VERY LITTLE
IMPACTING SE TX TAF SITES. ONE THING THAT IS DIFFERENT TODAY IS
THAT WE'RE SEEING SOME BREAKS IN THE CLOUDS WHICH SHOULD ALLOW FOR
MORE HEATING/INSTABILITY THAN WE'VE SEEN IN PAST DAYS. WILL
MONITOR TRENDS AND AMEND TAFS AS NEEDED.

SHOULD SEE CIGS FILL BACK IN TO 900-1900 FEET POST FROPA...GRADUALLY
LIFTING AND SCATTERING OUT FROM NORTH TO SOUTH LATE SATURDAY
MORNING. N WINDS WILL INCREASE TO 15-25KT...WITH HIGHER GUSTS AT
THE COAST. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      51  62  42  63  40 /  50  10   0   0   0
HOUSTON (IAH)              57  66  46  66  41 /  50  20  10   0   0
GALVESTON (GLS)            62  68  53  65  51 /  60  30  10   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 4 AM TO 4 PM CDT SATURDAY FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...40
AVIATION/MARINE...47
Hazardous weather outlook, Mar 18, 2:57 AM CST, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
357 AM CDT FRI MAR 18 2016

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-191200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
357 AM CDT FRI MAR 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE POSSIBLE...AND THERE IS A SLIGHT RISK
THAT SOME OF THE STORMS COULD BECOME STRONG OR SEVERE. LOCALLY HEAVY
RAINFALL IS POSSIBLE TOO. IT WILL BECOME BREEZY BEHIND A COLD FRONT
THAT WILL MOVE THROUGH THE AREA TONIGHT...AND WIND ADVISORIES MIGHT
BE NEEDED NEAR THE COAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
IT WILL BE BREEZY ON SATURDAY WITH WIND ADVISORIES POSSIBLE NEAR THE
COAST. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THROUGH TONIGHT.

In the hours before

Special weather statement, Mar 18, 4:02 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
502 PM CDT FRI MAR 18 2016

TXZ200-213-182245-
LIBERTY TX-HARRIS TX-
502 PM CDT FRI MAR 18 2016

...SPECIAL WEATHER STATEMENT...

AT 501 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER EAST LITTLE YORK / HOMESTEAD...OR NEAR NORTHSIDE / NORTHLINE.
THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. BRIEF HEAVY DOWNPOURS WILL ALSO BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN BAYTOWN...HUMBLE...BARRETT...ALDINE...HIGHLANDS...NEAR
NORTHSIDE HOUSTON...EASTERN NORTHSIDE / NORTHLINE...CLOVERLEAF...
CHANNELVIEW...GREATER FIFTH WARD...GREATER GREENSPOINT...KINGWOOD...
CROSBY...SHELDON...EAST LITTLE YORK / HOMESTEAD...EAST HOUSTON...KASHMERE
GARDENS...EL DORADO / OATES PRAIRIE...EASTEX / JENSEN AREA AND
SETTEGAST.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2980 9497 2979 9536 2992 9540 3007 9505
TIME...MOT...LOC 2201Z 252DEG 4KT 2986 9529

HUFFMAN
Special weather statement, Mar 18, 4:32 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
532 PM CDT FRI MAR 18 2016

TXZ213-182315-
HARRIS TX-
532 PM CDT FRI MAR 18 2016

...SPECIAL WEATHER STATEMENT...

AT 532 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SECOND WARD...MOVING EAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. BRIEF HEAVY RAIN MAY ALSO CREATE LOCALIZED FLOODING
CONCERNS.

LOCATIONS IMPACTED INCLUDE...
BELLAIRE...WEST UNIVERSITY PLACE...GALENA PARK...JACINTO CITY...HUNTERS
CREEK VILLAGE...BUNKER HILL VILLAGE...PINEY POINT VILLAGE...ASTRODOME
AREA...SPRING VALLEY...GREATER FIFTH WARD...FOURTH WARD...SPRING BRANCH
WEST...NEARTOWN / MONTROSE...SECOND WARD...GREATER EASTWOOD...DOWNTOWN
HOUSTON...GREATER HEIGHTS...NEAR NORTHSIDE HOUSTON...GREENWAY / UPPER
KIRBY AREA AND UNIVERSITY PLACE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2968 9556 2980 9559 2985 9538 2980 9511
      2968 9526
TIME...MOT...LOC 2232Z 270DEG 6KT 2976 9532

HUFFMAN

The radar

The Houston radar (KHGX), 41 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Harris

When
March 18, 4:45 PM CST
Where
Harris County, 2.27 mi SW of Houston
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
29.710, -95.400

Quarter to ping pong size hail was reported from the Medical Center area over into south Houston.

Hail, Harris

When
March 18, 5:37 PM CST
Where
Harris County, 1.39 mi WNW of Pasadena
Measured
1 in hail
Reported by
Mesonet
Coordinates
29.710, -95.220

Quarter sized hail was observed at the intersection of Highway 225 and Richey Street.

Flash Flood, Harris

When
March 18, 6:01 PM CST to 7:00 PM CST
Where
Harris County, 1.87 mi SW of Houston to 2.25 mi E of Houston
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.708, -95.388

High water rescues were conducted near the intersection of Interstate 45 and South Lockwood Drive and near the intersection of Almeda Road and Holcombe Boulevard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615082, 620672, 620705.